Alert archive / Washington / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Spokane, WA

July 25, 2009

NWS Spokane, WA issued this red flag warning at Jul 25, 2009, 10:30 AM PDT. It took effect at Jul 25, 2009, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2009, 10:30 AM PDT (17:30 UTC)
In effect from
Jul 25, 2009, 2:00 PM PDT
Expired
Jul 25, 2009, 10:24 PM PDT
In force
8 hr
Issued by
NWS Spokane, WA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KOTX 251730
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1030 AM PDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING EXPECTED 
THIS AFTERNOON AND OVERNIGHT OVER MUCH OF THE CENTRAL CASCADES...

WAZ676-677-680-682-260130-
/O.NEW.KOTX.FW.W.0004.090725T2100Z-090726T1200Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
1030 AM PDT SAT JUL 25 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT SUNDAY FOR ABUNDANT LIGHTNING AND DRY FUELS...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT
SUNDAY FOR ABUNDANT LIGHTNING AND DRY FUELS. 

AN UPPER LEVEL LOW PRESSURE AREA LINGERING OVER WASHINGTON WILL
STEER THUNDERSTORMS FORMING ALONG ITS EDGES DOWN INTO THE CENTRAL
CASCADES LATER TODAY AND OVERNIGHT. DESPITE THESE STORMS APPEARING
TO BE RATHER WET AND EFFICIENT PRECIPITATION PRODUCERS THE
ABUNDANT LIGHTNING COULD OVERWHELM INITIAL SUPPRESSION EFFORTS.
THESE THUNDERSTORMS COULD ALSO CONTAIN GUSTY AND ERRATIC WIND
GUSTS IN ADDITION TO SIGNIFICANT RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

&&

$$
4 follow-up statements
000 
WWUS86 KOTX 252058
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
158 PM PDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THROUGH
TONIGHT OVER MUCH OF THE CENTRAL CASCADES...

WAZ676-677-680-682-261200-
/O.CON.KOTX.FW.W.0004.090725T2100Z-090726T1200Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
158 PM PDT SAT JUL 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY. 

AN UPPER LEVEL LOW PRESSURE AREA LINGERING OVER WASHINGTON WILL
STEER THUNDERSTORMS FORMING ALONG ITS EDGES DOWN OVER THE CENTRAL
CASCADES THROUGH TONIGHT. DESPITE THESE STORMS BEING RATHER WET AND
EFFICIENT PRECIPITATION PRODUCERS THE ABUNDANT LIGHTNING COULD
OVERWHELM INITIAL SUPPRESSION EFFORTS. THESE THUNDERSTORMS MAY
ALSO PRODUCE GUSTY AND ERRATIC WIND GUSTS IN ADDITION TO
SIGNIFICANT RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KOTX 252102
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
202 PM PDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THROUGH
TONIGHT OVER MUCH OF THE CENTRAL CASCADES...

WAZ676-677-680-682-261200-
/O.CON.KOTX.FW.W.0004.000000T0000Z-090726T1200Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
202 PM PDT SAT JUL 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY 
FOR ABUNDANT LIGHTNING AND DRY FUELS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY
FOR ABUNDANT LIGHTNING AN DRY FUELS. 

AN UPPER LEVEL LOW PRESSURE AREA LINGERING OVER WASHINGTON WILL
STEER THUNDERSTORMS FORMING ALONG ITS EDGES DOWN OVER THE CENTRAL
CASCADES THROUGH TONIGHT. DESPITE THESE STORMS BEING RATHER WET
AND EFFICIENT PRECIPITATION PRODUCERS THE ABUNDANT LIGHTNING
COULD OVERWHELM INITIAL SUPPRESSION EFFORTS. THESE THUNDERSTORMS
MAY ALSO PRODUCE GUSTY AND ERRATIC WIND GUSTS IN ADDITION TO
SIGNIFICANT RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS86 KOTX 252143
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
243 PM PDT SAT JUL 25 2009

...SCATTERED THUNDERSTORMS WITH ABUNDANT LIGHTNING THROUGH
TONIGHT OVER MUCH OF THE CENTRAL CASCADES...

WAZ676-677-680-682-260545-
/O.CON.KOTX.FW.W.0004.000000T0000Z-090726T1200Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
243 PM PDT SAT JUL 25 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY 
FOR ABUNDANT LIGHTNING AND DRY FUELS...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY
FOR ABUNDANT LIGHTNING AN DRY FUELS. 

AN UPPER LEVEL LOW PRESSURE AREA LINGERING OVER WASHINGTON WILL
STEER THUNDERSTORMS FORMING ALONG ITS EDGES DOWN OVER THE CENTRAL
CASCADES THROUGH TONIGHT. DESPITE THESE STORMS BEING RATHER WET
AND EFFICIENT PRECIPITATION PRODUCERS THE ABUNDANT LIGHTNING
COULD OVERWHELM INITIAL SUPPRESSION EFFORTS. THESE THUNDERSTORMS
MAY ALSO PRODUCE GUSTY AND ERRATIC WIND GUSTS IN ADDITION TO
SIGNIFICANT RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. ABUNDANT LIGHTING
AND SUFFICIENTLY DRY FUELS MAY PRODUCE IGNITIONS THAT MAY 
OVERWHELM INITIAL SUPPRESSION EFFORTS.

&&

$$
000 
WWUS86 KOTX 260524
RFWOTX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1024 PM PDT SAT JUL 25 2009

WAZ676-677-680-682-260630-
/O.CAN.KOTX.FW.W.0004.000000T0000Z-090726T1200Z/
EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)-
EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)-
EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)-
EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)-
1024 PM PDT SAT JUL 25 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE RED
FLAG WARNING. THE THREAT FOR ABUNDANT LIGHTNING HAS
ENDED...ALTHOUGH ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH
THE NIGHT. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 25, 10:03 AM PDT, 27 minutes earlier.

Area forecast discussion, Jul 25, 10:03 AM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1003 AM PDT SAT JUL 25 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL REMAIN STALLED OVER CENTRAL WASHINGTON
TODAY AND TONIGHT BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE MOUNTAINS NORTH OF INTERSTATE 90. BY SUNDAY THE AREA OF LOW
PRESSURE WILL BEGIN TO DRIFT SOUTH. AS IT DOES THE CHANCES FOR
THUNDERSTORMS WILL MOVE INTO SOUTHEAST WASHINGTON. BY MONDAY...
HIGH PRESSURE WILL BUILD BACK INTO THE REGION...MEANING A RETURN
TO HOTTER AND DRIER WEATHER.

&&

.DISCUSSION...
REST OF TODAY...WERE NOT EXPECTING A WHOLE LOT OF CHANGES IN THE
FCST FROM WHAT OCCURRED YESTERDAY...A RESULT OF THE STNRY
CHARACTER OF THE UPPER LOW. WERE CONFIDENT THAT THE MAIN THREAT
AREA FOR THUNDER WILL STRETCH FROM THE CASCADES NORTH TO THE NE WA
MTNS AND TOWNS N OF SANDPOINT. THE CHALLENGE WILL BE DETERMINING
THE STRENGTH OF THIS THUNDER. IR AND VSBL SATELLITE LOOPS SHOW
BROKEN CEILINGS WEST OF A LINE FROM KMWH...TO KGEG AND
KSPT...WHICH WILL CUT BACK SIGNIFICANTLY ON THE AMNT OF SBCAPE
WERE ABLE TO GENERATE BY PEAK HEATING LATER THIS AFTERNOON. BUT
EVEN WITH THE MORE PESSIMISTIC MOSTLY CLOUDY FCST AND THE
ACCOMPANYING COOLER TEMPS...MODIFIED FCST SOUNDINGS STILL YIELD A
FEW HUNDRED J/KG OF SBCAPE FOR FOR NEAR THE CASCADES THIS
AFTERNOON. BASED ON SCT CLOUDS N OF SPOKANE...HEATING SHOULD YIELD
UNCAPPED VALUES OF 500 TO 1000 J/KG. DEEP LYR SHEAR IS NOT
TERRIBLY IMPRESSIVE HERE...BUT SUFFICIENT TO PROVIDE SOME
ORGANIZATION TO THE THUNDER. BZ

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH 12Z SUNDAY
MAINLY ALONG AND NORTH OF INTERSTATE 90. STORMS WILL LIKELY BE THE
MOST ORGANIZED BETWEEN 20Z AND 03Z...WITH THE HIGHEST
CONCENTRATION OVER THE CASCADE MOUNTAINS NORTH OF WENATCHEE. SOME
OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING SMALL
HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        86  63  89  66  93  64 /  20  20  20  20  10   0
COEUR DALENE  85  58  86  62  92  60 /  20  10  20  20  10   0
PULLMAN        87  56  84  57  92  57 /  10  10  20  20  10  10
LEWISTON       92  66  90  67  97  67 /  10  10  20  20  10   0
COLVILLE       85  56  92  60  94  61 /  40  30  20  20  10   0
SANDPOINT      83  54  86  58  89  56 /  30  20  20  20  10  10
KELLOGG        84  59  82  62  88  64 /  20  20  30  30  10  10
MOSES LAKE     87  64  94  69  99  69 /  20  20  20  10  10   0
WENATCHEE      86  69  95  73  99  72 /  30  20  10  10  10   0
OMAK           88  62  93  67 100  67 /  50  30  20  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 5 AM PDT SUNDAY FOR
     EAST SLOPES NORTHERN CASCADES NEAR THE CREST CLOSE TO LAKE CHELAN.

&&
Hazardous weather outlook, Jul 25, 6:54 AM PDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
654 AM PDT SAT JUL 25 2009

IDZ001-WAZ034-035-037-038-041>044-261400-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
654 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT OVER THE
MOUNTAINS OF NORTHERN WASHINGTON...ALONG THE EAST SLOPES OF THE
CASCADES...AND OVER PORTIONS OF THE UPPER COLUMBIA BASIN. SOME OF
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY. CLOUD TO GROUND LIGHTNING WILL BE THE MOST SIGNIFICANT
HAZARD WITH THESE STORMS.

IDZ002>004-026-027-WAZ031>033-036-261400-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
654 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING. THE POTENTIAL FOR WILDFIRES DUE TO LIGHTNING WILL BE THE
MOST SIGNIFICANT HAZARD WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY. THE POTENTIAL FOR WILDFIRES DUE TO LIGHTNING WILL BE THE
MOST SIGNIFICANT HAZARD WITH THESE STORMS.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:18 PM PDTAreal Flood AdvisoryOTXFerry, Okanogan2 hr
Jul 25, 4:44 PM PDTSpecial Weather StatementOTXStevens46 min

Nearby

Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.